Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 164, NWS St. Louis, MO

August 29, 2022Adams County, Pike County, Illinois; Marion County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2022, 7:47 PM CDT for Adams County, Pike County, Illinois; Marion County, Ralls County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2022, 7:47 PM CDT (00:47 UTC)
Expired
Aug 29, 2022, 8:11 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Pike County, IL, Marion County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:51 PM CDTTSTM WND DMG1 N Hannibal, MOSEVERAL LARGE TREE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS53 KLSX 300047
SVRLSX
ILC001-149-MOC127-173-300130-
/O.NEW.KLSX.SV.W.0164.220830T0047Z-220830T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
747 PM CDT Mon Aug 29 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pike County in west central Illinois...
  Southwestern Adams County in west central Illinois...
  Northeastern Ralls County in northeastern Missouri...
  Southeastern Marion County in northeastern Missouri...

* Until 830 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located near Hannibal,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hannibal around 750 PM CDT.
  Fall Creek around 755 PM CDT.

Other locations in the path of this severe thunderstorm include New
London.

This includes the following highways...
 Interstate 172 between exits 2 and 10.
 Interstate 72 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9106 3947 9142 3946 9144 3978 9161
      3990 9134
TIME...MOT...LOC 0047Z 329DEG 18KT 3976 9143 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
2 follow-up statements
197 
WWUS53 KLSX 300100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
800 PM CDT Mon Aug 29 2022

ILC001-300109-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Adams IL-
800 PM CDT Mon Aug 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area.  Therefore, the warning has been
cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
      3976 9160
TIME...MOT...LOC 0059Z 329DEG 22KT 3966 9139 

$$

ILC149-MOC127-173-300130-
/O.CON.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Pike IL-Ralls MO-Marion MO-
800 PM CDT Mon Aug 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...NORTHEASTERN
RALLS AND SOUTHEASTERN MARION COUNTIES IN NORTHEASTERN MISSOURI...

At 759 PM CDT, a severe thunderstorm was located over Hannibal,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  New London.

This includes Interstate 72 between exits 4 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
      3976 9160
TIME...MOT...LOC 0059Z 329DEG 22KT 3966 9139 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
040 
WWUS53 KLSX 300111
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
811 PM CDT Mon Aug 29 2022

ILC149-MOC127-173-300120-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Pike IL-Ralls MO-Marion MO-
811 PM CDT Mon Aug 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS...NORTHEASTERN RALLS AND SOUTHEASTERN MARION
COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
      3976 9160
TIME...MOT...LOC 0109Z 329DEG 18KT 3961 9135 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:54 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 29, 6:54 PM CDT, 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT Mon Aug 29 2022

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 218 PM CDT Mon Aug 29 2022

Current water vapor imagery shows a trough digging across the
Midwest with a shortwave diving south/southeastward across
Minnesota and Iowa. At the surface, a cold front is draped north of
the CWA stretching from northern Illinois into northern Missouri.
Ahead of this front, a weak pocket of vorticity stretched over the
Ohio Valley into southern Missouri is creating lift in an
environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to
the scattered convection that has recently blossomed across portions
of the area along and south of I-70. Effective shear in this area is
20 kts or less, leading to fairly unorganized storm structure and
fairly short cell life given lack of updraft-downdraft separation.
While the overall severe threat from this convection is low, the
amount of instability present could lead to updrafts becoming
briefly capable of large hail. Additionally, recent SPC mesoanalysis
shows 1,000+ J/kg of DCAPE with heightened microburst composite
values centered over the CWA, so gusty winds, some reaching severe
strength, are possible as cores collapse. This activity is expected
to wane in intensity and coverage during the early evening as
instability decreases with the setting sun.

The other area we are monitoring for storm development later this
afternoon is in northern portions of the CWA as the cold front sinks
into the area. Forcing from the front itself will likely be the
primary trigger for storm initiation, as the aforementioned
shortwave to the north is lagging too far behind the front to
provide much support. The environment in this portion of the CWA
will be similarly unstable as described above, but given its
proximity to the approaching trough, effective shear will be on the
order of 20-30 kts. This will lead to a little more updraft
organization compared to ongoing convection in southern portions of
the CWA, but generally multicells are expected. These updrafts will
also pose a hail and damaging wind threat, with primarily damaging
wind expected as storms potentially interact and cluster as cold
pools develop. Waning instability later this evening will also
lead to a decrease in storm coverage and intensity in this part of
the CWA, especially if storms fail to congeal and form a cold
pool. The low-level jet will be fairly weak tonight, but may be
just strong enough to support convergence along the front as it
sinks southward or along any outflow boundaries to support a low,
continuing chance for showers and weak thunderstorms overnight
into the early morning hours.

Early tomorrow, the front is expected to clear the
southern/southeastern portions of the CWA as the trough axis swings
through the Midwest, leaving the CWA under northwesterly flow aloft.
Low-level flow will also be out of the northwest behind the front
and will advect cooler air into the area. This advection will be
offset somewhat by clearing skies allowing for ample surface
heating, leading to temperatures tomorrow being only approximately 5
degrees cooler than Monday's values. However, the front will also
scour moisture from the area, leading to a more comfortable feel
compared to as of late.

Elmore

.LONG TERM...  (Wednesday through Next Monday)
Issued at 218 PM CDT Mon Aug 29 2022

At the start of the extended forecast period, the upper-level
pattern will be characterized by troughing over the northeastern U.S.
and ridging over the Rockies, leaving the Middle Mississippi under
northwesterly flow. Within this flow, deterministic guidance shows a
shortwave slowly traversing the northeastern periphery of the ridge
through the region Wednesday into Thursday. Thanks to the early week
front scouring moisture out of the region and a surface high firmly
in place, precipitation with this feature is very unlikely. Nearly
all ensemble members are dry, giving me high confidence in this
solution, with the only impacts from the shortwave being potentially
an increase in mid- to upper-level clouds.

Through the remainder of the extended, guidance consensus is that a
trough will quickly pass through southern Canada and the far
northern U.S. and kick the previously mentioned shortwave out of the
Middle Mississippi Valley. The western ridge will expand and build
into the region, but ensemble diverge on to what degree, leading to
uncertainty in temperatures through the weekend. Currently, the 75th
percentile of ensemble guidance has temperatures around 90 degrees
for afternoon highs, so while a slight, gradual warm-up is expected
through the weekend, temperatures will generally remain typical for
this time of year.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 654 PM CDT Mon Aug 29 2022

A rather complicated forecast exists this evening into tonight
across the region. Imminently, a cluster of thunderstorms will
impact KUIN through 02z with IFR flight conditions, gusty winds, and
perhaps hail. Elsewhere, thunderstorm impacts are becoming more in
question. Isolated to scattered showers may develop in the vicinity
of KCOU and KJEF over the next few hours. For St. Louis metro
terminals, it is unclear if the thunderstorm cluster will reach the
terminals later this evening into tonight, possibly passing them
just to the north and northeast. Therefore, mention of thunder has
been removed, but VCSH captures relatively lower confidence that the
terminals will remain completely dry. Outside of showers and
thunderstorms, VFR flight conditions are expected. A cold front will
slowly traverse the region this evening through overnight as well,
veering winds from the southwest toward the northwest during Tuesday
morning, strengthening some by afternoon.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 29, 2:31 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
231 PM CDT Mon Aug 29 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
231 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

The chance for scattered thunderstorms will continue across the area
through tonight. Some of the storms through this evening will be
capable of large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low chance for thunderstorms across portions of
southeastern Missouri on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail or damaging
wind gusts the the Saint Louis National Weather Service.

Elmore

In the hours before

Local storm report, Aug 29, 3:54 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LYON                    38.52N 91.17W
08/29/2022  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL AND TREE
            LIMBS DOWN IN LYON.

&&

AE
Local storm report, Aug 29, 5:03 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     3 W LYON                38.51N 91.23W
08/29/2022                   FRANKLIN           MO   LAW ENFORCEMENT

            COUNTY DISPATCH HAS A REPORT OF A TREE DOWN
            AT THE INTERSECTION OF HIGHWAYS C AND YY.

&&

AE
Local storm report, Aug 29, 5:31 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     5 NW GERALD             38.45N 91.38W
08/29/2022                   GASCONADE          MO   CO-OP OBSERVER

            MULTIPLE TREE LIMBS OF 4 TO 5 INCHES IN
            DIAMETER BROKEN OFF. TIME ESTIMATED FROM
            RADAR.

&&

AE
Local storm report, Aug 29, 5:32 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HEAVY RAIN       5 NW GERALD             38.45N 91.38W
08/29/2022  M2.75 INCH       GASCONADE          MO   CO-OP OBSERVER

            MEASURED 2.75 INCHES SO FAR. RAIN STILL
            FALLING.

&&

AE
Local storm report, Aug 29, 6:14 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 SSE CANTON            40.12N 91.52W
08/29/2022  M1.25 INCH       LEWIS              MO   TRAINED SPOTTER

            SPOTTER REPORTED NUMEROUS 1 INCH HAIL STONES
            WITH SOME UP TO HALF-DOLLAR SIZE.

&&

AE

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.